Tennessee, 2017

Tornadoes and Hail in Tennessee, April 5, 2017

April 5, 2017 · NWS OHX · 43 events in 16 counties and zones

A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes. Across Middle Tennessee, several supercell thunderstorms developed along and ahead of a cold front that moved west to east across the area, with dozens of reports of large hail up to golf ball size, wind damage, and two confirmed EF1 tornadoes. In addition, strong westerly gradient winds measured up to 50 mph behind the cold front caused wind damage in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 5, 1:00 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 5, 1:00 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
200 PM CDT Wed Apr 5 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Severe risk remains in tact today...largely around the I-65
corridor and east. Storms expected to be near TN river around
1pm, then march east into the early evening. SFC analysis showing
trough axis moving toward the TN river now, with surge of 60+
dews ahead. latest runs also showing CAPE up near 2000, with SRH
200-300...with slightly higher values east. Added severe wording
to afternoon. Will raised temp slightly and may need to bump up
little more in spots with strong WAA occurring. Wind gust to
25mph to expected this afternoon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 4:18 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

The radar

The Nashville radar (KOHX), 22 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

28 hail, 7 thunderstorm wind, 6 strong wind, 2 tornado. Local standard time, as filed.

Hail, Robertson

When
April 5, 2:38 PM CST
Where
Robertson County, Ridge Top
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.380, -86.750

A Facebook video showed hail up to nickel size in Ridgetop.

Hail, Robertson

When
April 5, 2:45 PM CST
Where
Robertson County, Greenbrier
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.430, -86.800

A Facebook report indicated nickel size hail fell in Greenbrier.

Tornado, Bedford

When
April 5, 2:47 PM CST to 2:55 PM CST
Where
Bedford County, 3.3 mi NNW of Mt Herman to 0.81 mi SSW of Gray
Rating
EF1
Path length
7.1 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.413, -86.507

A rare and unique anticyclonic landspout tornado touched down in southern Bedford County off a left splitting supercell and an anticyclonic rear flank downdraft coupled with strong southwesterly surface flow. The damage path started off of Charlie Russell Road consisting of uprooted and snapped trees as well as a barn sustaining significant damage from rear flank downdraft winds. The path continued northeast uprooting and snapping dozens of hardwood and softwood trees. Off of Highway 412, several homes sustained roof damage as well as loss of underpinning off of a couple of mobile homes. Additional barn damage was observed on Womack Road along with several more trees uprooted and snapped. Significant tree damage occurred off of Narrows Lane including a 4ft wide oak tree snapped at the base. The tornado then weakened and continued northeast across Highway 82 and Highway 130 blowing down more trees. Entering Shelbyville, the tornado weakened further, but still blew a boat across a parking lot, shifted a few cars, and tossed a dumpster at the Davis Estates Apartments on Anthony Lane, then blew down some playground equipment at Coopers Steel Manufacturing on Hillcrest Drive before lifting. The tornado was widely viewed and documented on video by numerous residents of the area.

NWS Nashville greatly appreciates the opinions and expertise from NWS Norman and NWS Huntsville in determining the characteristics of this very unique event.

Thunderstorm Wind, Bedford

When
April 5, 2:51 PM CST
Where
Bedford County, 0.37 mi NNW of Shelbyville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.485, -86.472

A Facebook photo showed the sheet metal roof was blown off a warehouse building on West Jackson Street in Shelbyville.

Thunderstorm Wind, Bedford

When
April 5, 2:51 PM CST
Where
Bedford County, 0.61 mi ENE of Shelbyville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.483, -86.460

A Facebook photo showed sheet metal roofing was blown off a building on the downtown square in Shelbyville.

Thunderstorm Wind, Bedford

When
April 5, 2:57 PM CST
Where
Bedford County, 2.5 mi N of Gray
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.536, -86.420

A Facebook photo showed several panels of sheet metal roofing were blown off horse stables on Fairfield Pike.

Thunderstorm Wind, Bedford

When
April 5, 3:00 PM CST
Where
Bedford County, Wartrace
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.530, -86.350

Trees were reported blown down across the county with scattered power outages.

Hail, Bedford

When
April 5, 3:03 PM CST
Where
Bedford County, Flat Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.400, -86.420

Photos showed quarter size hail in the Flat Creek Area.

Thunderstorm Wind, Warren

When
April 5, 3:06 PM CST
Where
Warren County, 1.34 mi SE of Smyrna
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.615, -85.705

Two trees were snapped on Kesey Ford Road.

Hail, Rutherford

When
April 5, 3:16 PM CST
Where
Rutherford County, Pleasant View
Measured
1 in hail
Reported by
Social Media
Coordinates
35.770, -86.300

Facebook report of quarter size hail in the Pleasant View area.

Hail, Coffee

When
April 5, 3:18 PM CST
Where
Coffee County, 0.59 mi ENE of Calhoun
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.535, -86.161

Golf ball size hail reported on I-24 at mile marker 105.

Hail, Coffee

When
April 5, 3:21 PM CST
Where
Coffee County, Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.480, -86.080

Hail, Coffee

When
April 5, 3:26 PM CST
Where
Coffee County, Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.480, -86.080

Quarter size hail was reported in Manchester.

Hail, Sumner

When
April 5, 3:27 PM CST
Where
Sumner County, Portland
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.580, -86.520

Photos showed hail up to nickel size in Portland.

Hail, Wilson

When
April 5, 3:28 PM CST
Where
Wilson County, Watertown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.100, -86.130

Hail, Wilson

When
April 5, 3:31 PM CST
Where
Wilson County, 2 mi N of Watertown
Measured
1.5 in hail
Reported by
Public
Coordinates
36.129, -86.130

MPing report of ping pong ball size hail 2 miles north of Watertown.

Hail, Coffee

When
April 5, 3:32 PM CST
Where
Coffee County, Ragsdale
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -86.020

Photo showed hail ranging in size from penny to quarter size.

Hail, Smith

When
April 5, 3:34 PM CST
Where
Smith County, 1.16 mi WSW of New Middleton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.172, -86.038

Twitter report of golf ball size hail along I-40 about 6 miles west of Gordonsville.

Hail, Smith

When
April 5, 3:40 PM CST
Where
Smith County, Carthage
Measured
0.88 in hail
Reported by
Public
Coordinates
36.250, -85.930

Hail, Smith

When
April 5, 3:40 PM CST
Where
Smith County, Carthage
Measured
1 in hail
Reported by
Social Media
Coordinates
36.250, -85.930

Facebook photo showed quarter size hail in Carthage.

Hail, Smith

When
April 5, 3:42 PM CST
Where
Smith County, Carthage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.250, -85.930

Dime to nickel hail size reported in Carthage.

Hail, Warren

When
April 5, 3:45 PM CST
Where
Warren County, Morrison
Measured
1 in hail
Reported by
Social Media
Coordinates
35.600, -85.920

Nickel and quarter size hail fell in Morrison between 445 PM and 450 PM.

Hail, Clay

When
April 5, 3:53 PM CST
Where
Clay County, Hermitage Spgs
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
36.580, -85.770

Quarter to half dollar size hail was reported in Hermitage Springs.

Hail, Coffee

When
April 5, 3:58 PM CST
Where
Coffee County, 3 mi NE of Tullahoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.398, -86.189

Quarter size hail reported in Tullahoma.

Tornado, Warren

When
April 5, 3:59 PM CST to 4:06 PM CST
Where
Warren County, 2.24 mi WSW of Irving College to 1.22 mi NNE of Irving College
Rating
EF1
Path length
3.4 mi
Path width
125 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.563, -85.754

A fast-moving weak tornado, which was widely viewed and documented on video by numerous residents, touched down in the Irving College area of southeast Warren County about 7 miles southeast of McMinnville. Damage began on Smith Hollow Road where a barn was heavily damaged and several trees were snapped. Another barn was damaged and more trees blown down on Northcutt Cove Road, and one dozen gravestones were blown over and trees blown down at a cemetery between Northcutt Cove Road and Maude Etter Road. Large trees were blown down on Dry Creek Road where one fell onto and heavily damaged a home. The most concentrated damage was around the intersection of Highway 56 and Chapel Hill Drive, where a mobile home was destroyed injuring a woman inside, an outbuilding was destroyed, part of the roof was blown off a home, and several trees and power poles were blown down. The tornado blew down some more trees on Hill Road before lifting near the Collins River. This survey was aided by the Warren County Emergency Management Agency and Warren County 911 Center.

Hail, Macon

When
April 5, 4:02 PM CST
Where
Macon County, 0.31 mi NE of Webbtown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.503, -85.946

Quarter size hail was reported around 4 miles southeast of Lafayette.

Hail, Clay

When
April 5, 4:02 PM CST
Where
Clay County, 12 mi WSW of Celina
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.483, -85.700

Hail, Clay

When
April 5, 4:05 PM CST
Where
Clay County, Union Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.550, -85.680

Photos showed quarter size hail near Union Hill.

Hail, Coffee

When
April 5, 4:07 PM CST
Where
Coffee County, Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.480, -86.080

Nickel to quarter size hail ongoing in Manchester.

Hail, Macon

When
April 5, 4:09 PM CST
Where
Macon County, Red Boiling Spgs
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.530, -85.850

A tSpotter Twitter report indicated golf ball size hail fell in Red Boiling Springs.

Hail, Clay

When
April 5, 4:20 PM CST
Where
Clay County, 1.39 mi NNW of Pea Ridge Store
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.617, -85.443

Quarter size hail was reported around 7 miles northeast of Celina.

Strong Wind, Davidson

When
April 5, 4:44 PM CST
Where
Davidson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tSpotter Twitter photo showed a large tree down in Oak Hill. A peak wind gust of 40 knots (46 mph) was measured at the John C. Tune Airport AWOS.

Strong Wind, Montgomery

When
April 5, 4:46 PM CST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Media photos showed a large 18 year old willow tree uprooted in Clarksville.

Strong Wind, Maury

When
April 5, 5:00 PM CST
Where
Maury forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Photos showed a downed tree that caused damage to two vehicles and a residence in Columbia. A peak wind gust of 50 mph was measured at the Maury Regional Airport in Mount Pleasant at 355 PM CST.

Strong Wind, Rutherford

When
April 5, 5:00 PM CST
Where
Rutherford forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Facebook images showed a large cedar tree snapped near the base around 6 miles east-northeast of Eagleville.

Hail, Dekalb

When
April 5, 5:02 PM CST
Where
Dekalb County, Smithville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.970, -85.850

Photos showed hail up to quarter size in Smithville.

Hail, Dekalb

When
April 5, 5:05 PM CST
Where
Dekalb County, 2 mi N of Smithville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.999, -85.850

Penny size hail was reported 2 miles north of Smithville.

Hail, Putnam

When
April 5, 5:13 PM CST
Where
Putnam County, 1.2 mi W of Silver Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.099, -85.741

Mostly nickel size hail but a few quarter size hail stones mixed in reported along I-40 around 8 miles west-southwest of Baxter.

Thunderstorm Wind, Overton

When
April 5, 5:15 PM CST
Where
Overton County, 1.11 mi E of Sulphur
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.300, -85.350

Upper Cumberland reporter video and photos indicated a home had a corner of its roof and shingles blown off, tin metal was blown off the roof of a barn, and a shed was blown 100 yards to the north and destroyed on Mary Ellen Estates at Highway 42 in Rickman.

Hail, Putnam

When
April 5, 5:16 PM CST
Where
Putnam County, Ensor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.170, -85.650

Thunderstorm Wind, Putnam

When
April 5, 5:17 PM CST
Where
Putnam County, 0.62 mi W of Coles Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.171, -85.631

Upper Cumberland Reporter photos showed a tree was blown down blocking Pine Grove Road in Baxter.

Strong Wind, Maury

When
April 5, 5:30 PM CST
Where
Maury forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Photos showed a tree blown down in Columbia.

Strong Wind, Davidson

When
April 5, 7:25 PM CST
Where
Davidson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

MPing report indicated small limbs were snapped and shingles were blown off the roof of a home in Oak Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688826, 688825, 693483, 693486, 693487, 693488, 688828, 688830, 693496, 688832, 688831, 688833, 688834, 688835, 688836, 688837, 688838, 688839, 688840, 688858, 688841, 688842, 688843, 688845, 693489, 688846, 688862, 688847, 688848, 688849, 688850, 693503, 693505, 693506, 693508, 688851, 688852, 688853, 688854, 688855, and more.